MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC 11MM/130 DEG TI CANN TFNA 380MM/LEFT - STERILE; ROD,FIXATION,INTRAMEDULLARY

WRIGHTS LANE SYNTHES USA PRODUCTS LLC 11MM/130 DEG TI CANN TFNA 380MM/LEFT - STERILE; ROD,FIXATION,INTRAMEDULLARY
Model Number 04.037.159S
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Pain (1994); Nonunion/Delayed-union Bone Fracture (2369); No Code Available (3191)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device is expected to be returned for manufacturer review/investigation, but has not been received yet.(b)(4).Device evaluation/investigation could not be completed; no conclusion could be drawn as product was not returned to manufacturer.Additionally, device history records review has been requested.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2018, patient underwent a removal of (tfna) proximal femoral nailing system due to painful non-union.During procedure, upon extracting the tfna helical blade, the extraction instrument for tfna helical blade and screw would not work.The surgeon had to use the helical blade/screw coupling screw to remove the blade.There was also a distal locking screw that broke and both pieces were removed.Additionally, surgeon had issues engaging the extraction instrument for nails, cannulated to the top of the nail and said it¿s not tapped and very tough to engaged in to the nail.The extraction instrument for nails finally engaged, and the nail was removed.The surgeon then proceeded to insert a smith and nephew nail and the surgery was completed with no issues.It is unknown if there was any surgical delay.Patient status is unknown.This (b)(4) captures the post-operative broken screw.(b)(4) captures the intra-operative event occurred during removal.This report is for one (1) tfna nail.This is report 2 of 3 for (b)(4).
 
Event or Problem Description
Updated event description: it was reported that on an unknown date, the patient underwent a removal of (tfna) proximal femoral nailing system due to painful nonunion, secondary to distal locking screw that had broken.Both pieces of distal locking screw were removed.He then proceeded to insert a smith and nephew nail ( intertan ) and the surgery was completed with no issues.Patient status is unknown.This complaint involves three (3) devices.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Dhr review: device history lot, manufacturing location: monument, manufacturing date: 05-dec-2017, expiration date: 31-oct-2027, part number: 04.037.159s, 11mm/130 deg ti cann tfna 380mm/left- sterile, lot number: h513989 (sterile), lot quantity: (b)(4).Work order traveler met all inspection acceptance criteria.Inspection sheet, in-process/inspect dimensional/final ns063046 rev k met all inspection acceptance criteria.Inspection sheet, tfna assembly inspection met all inspection acceptance criteria.Packaging label log lppf, lmd/lpf rev d was reviewed and determined to be conforming.Packaging bom was reviewed and found to be conforming with no deviations to normal packaging identified.Supplied by ethicon, (abq) was reviewed and determined to be conforming.This lot met all dimensional, visual, sterility and packaging criteria at the time of release with no issues documented during the manufacture that would contribute to this complaint condition.Component parts reviewed: the raw material was confirmed to be correct per the specification with no relevant non-conformance noted.Device history batch null, device history review, this lot met all dimensional, visual, sterility and packaging criteria at the time of release with no issues documented during the manufacture that would contribute to this complaint condition.Investigation summary product was not returned.Based on the information available, it has been determined that no corrective and preventive action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Updated 05 march 2019 for investigation based on provided photo(s).(actual device was not returned).Background: this (b)(4) only captures the post-operative event.The instrumentation used in the intraoperative event will be in (b)(4).Visual inspection: actual device was not returned.Visual inspection of the provided photos in complaint file attachment titled "(b)(4) additional information with device image received from j&j employee 11feb2019" identified a broken internal locking prong (component of the nail).Based on the damage/fracture pattern, it is most likely that the damage occurred during attempted removal of the helical blade by applying extraction torque to the helical blade without the locking prong fully backed up (not fully unscrewed / not fully disengaged).Dhr review: a review of the device history record revealed no complaint related anomalies.This lot met all dimensional and visual criteria at the time of manufacture with no issues documented during the manufacture that would contribute to this complaint condition.The raw material was confirmed to be correct per the specification with no relevant non-conformance noted.Conclusion: a definitive root cause for the nail's internal locking prong breaking could not be determined based on the provided information.Based on the damage/fracture pattern, it is most likely that the damage occurred during attempted removal of the helical blade by applying extraction torque to the helical blade without the locking prong fully backed up (not fully unscrewed / not fully disengaged).This complaint is confirmed however no product design issues or manufacturing discrepancies that would contribute to the reported complaint condition were identified during this investigation.No new, unique or different patient harms were identified as a result of this evaluation.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Updated 22 february 2019 for investigation based on provided photos.(actual device was not returned).Background: updated event description: it was reported that on an unknown date, the patient underwent a removal of (tfna) proximal femoral nailing system due to painful nonunion, secondary to distal locking screw that had broken.Both pieces of distal locking screw were removed.He then proceeded to insert a smith and nephew nail ( intertan ) and the surgery was completed with no issues.Patient status is unknown.This complaint involves three (3) devices.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H3, h4, h6: part 04.037.159s, lot h513989: manufacturing location: monument.Manufacturing date: december 05, 2017.Expiration date: october 31, 2027.The device history record (dhr) documents were reviewed.This lot met all dimensional, visual, sterility and packaging criteria at the time of release with no issues documented during the manufacture that would contribute to this complaint condition.This lot met all dimensional, visual, sterility and packaging criteria at the time of release with no issues documented during the manufacture that would contribute to this complaint condition.B4/g4: initial alert date should be december 06, 2018 not november 05, 2018.The initial report clarified that they were not aware of the reason for the revision procedure until december 06, 2018.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
11MM/130 DEG TI CANN TFNA 380MM/LEFT - STERILE
Common Device Name
ROD,FIXATION,INTRAMEDULLARY
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key8157120
Report Number2939274-2018-55377
Device Sequence Number1625494
Product Code HSB
UDI-Device Identifier10886982096678
UDI-Public(01)10886982096678
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K160167
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 12/06/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number04.037.159S
Device Catalogue Number04.037.159S
Device Lot NumberH513989
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 11/05/2018
Supplement Date Received by Manufacturer12/18/2018
03/07/2019
03/22/2019
Initial Report FDA Received Date12/12/2018
Supplement Report FDA Received Date01/11/2019
03/12/2019
03/25/2019
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;